Q. Is it advisable to take Buspar to cope with serotonin depletion?

Answered by
Dr. Suresh Kumar G D
and medically reviewed by Dr. Divya Banu M
This is a premium question & answer published on Apr 02, 2019

Hello doctor,

My complaints started 22 years back, light feeling in the head, cramped neck and chest, hypochondriacal thoughts about heart disease (which I do not have). This caused several panic attacks and anxiety and finally chronic fatigue. My doctor prescribed Paroxetine 20 mg and after some extra anxiety, I was practically free of problems for 20 years and lived a wonderful life.

Six months ago after a long period of bad sleep and insomnia, I became anxious again with panic attacks and this time along with negative obsessive thoughts about breathing (not able to stop thinking about breathing), so severe that I cannot function in a normal state anymore. My doctor, the general practitioner, upped the dose of Paroxetine from 20 to 30 mg, but it caused a strong adverse reaction. I became very emotional and unstable, not able to sleep and very restless and racing thoughts. I have had the 30 mg dose over a period of 8 to 9 weeks to see if the symptoms went away and my situation improved, but it did not. So I am back at 20 mg again.

The extreme adverse effects have eased it but I still have obsessive thoughts about my breathing. This is going on dozens or many times a day and is causing so much anxiety. The bottom line is that I am aware of my breathing and is afraid to get rid of this thought, but I think it is fed by general anxiety, because when I take a Benzo or sleeping aid later in the day, the obsessive thoughts are gone. This now controls my life and I am unable to cope. It is also mentioned under the name sensorimotor obsession. In my opinion, this is a kind of OCD, but the basis lies in general anxiety. This breath OCD also manifested itself 21 years back when I first took the Paroxetine, but after a while went away and never brought so much anxiety.

Now my question is whether this is caused by Paxil poop out or tachyphylaxis although the upped dose did not work. And what to do, augment the Paroxetine with Buspar to try to fight the possible Serotonin depletion? Or switch to another SSRI or SRNI? Or TCA? I am 51 years old, male and only taking some Benzos as other medications. I also have no other medical issues as far as I know.

#

Hello,

Welcome to icliniq.com.

You have provided a helpful insightful summary of your problems. As you rightly identified, your difficulties appear to be related to excessive anxiety. Panic attacks, obsessive preoccupation about breathing, fatigue and sleep disturbance appear to be related to high anxiety levels. I note that you responded very well to Paroxetine 20 mg for more than two decades but did not tolerate the increased dose recently and 20 mg is no longer effective. This is noticed commonly clinically due to various reasons.

Just wanted to clarify whether in addition to medication, have you received any psychological therapy like CBT for management of your anxiety. CBT is highly effective in anxiety and will be very useful for the symptoms you describe. Kindly discuss with your doctor about CBT input. Even if you had CBT before, it will be worthwhile having it again to gain an additional perspective.

Regarding medication change, switching to another SSRI like Sertraline should be considered first before SNRIs or TCAs or augmentation strategies. Benzo can be continued for short periods. Kindly discuss with your doctor as you will need to be monitored during the switching period. Also, I just wanted to highlight other additional strategies that help to decrease anxiety levels. Try progressive muscle relaxation exercises at least twice daily. Avoid alcohol, caffeinated drinks, it will worsen anxiety. Regular walking or exercise helps. To sum up, medication helps but also consider CBT and non-pharmacological measures in addition to medication as there is good evidence that they help with anxiety.

Hi doctor,

Thank you for answering my question.

#

Hello,

Welcome back to icliniq.com.

Thank you for your feedback. Hope you found the suggestions helpful. You are welcome to contact again for any further advice. Take care.


Was this answer helpful?

 | 


Related Questions:
I have leg restlessness, tiredness and sleepiness altogether. Why is it so?

I had Escitalopram 10 mg bd, but it did not work well ... ¬†Escitalopram increases serotonin levels and there is a dopamine deficit remaining in most patients ...   Read full

Can anxiety and stress cause frequent urination?

I use to get those episodes every few months when I had stress but since I got the fear it might never go away I get it almost daily now ... Can anxiety cause polyuria like this clear urine when I am stressed ...   Read full

Do you think low serotonin can cause fatigue, loss of energy and appetite?

Lexapro (Escitalopram) is a selective serotonin reuptake inhibitor, thus increases the serotonin level in brain wherein it is deficient ... Lexapro and Neuroipran contain same antidepressant called Esci...   Read full

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Also Read


COVID-19 Vaccines
A COVID-19 vaccine provides acquired immunity against the new Coronavirus. Read the article to know everything about the...  Read more»
The Perils of Social Media Addiction
Social media addiction affects both physical and mental health. Read this article to know more.  Read more»
COVID-19 - Second Wave
The second wave of COVID-19 is a red flag. Read more to know about the precautionary measures.  Read more»

Ask your health query to a doctor online?

Ask a Psychiatrist Now

* guaranteed answer within 4 hours.

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.